Alert archive / Alabama / Coastal Flood Statements in 2019

Coastal Flood Statement 1, NWS Mobile, AL

April 13, 2019Baldwin County, Mobile County, Alabama

NWS Mobile, AL issued this coastal flood statement at Apr 13, 2019, 7:32 PM CDT for Baldwin County, Mobile County, Alabama. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 13, 2019, 7:32 PM CDT (00:32 UTC)
Expired
Apr 14, 2019, 3:00 AM CDT
In force
7 hr
Issued by
NWS Mobile, AL

Counties Baldwin County, AL, Mobile County, AL

The radar

The Mobile radar (KMOB), 25 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 0.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2019-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1822 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2019-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 439 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1822 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
617 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
439 m²/s²
0-3 km storm-relative helicity
458 m²/s²
Significant tornado parameter
5.5
Supercell composite
21.8

Open this sounding in Storm Lab

The text

As transmitted.

199 
WHUS44 KMOB 140032
CFWMOB

Coastal Hazard Message
National Weather Service Mobile AL
732 PM CDT Sat Apr 13 2019

ALZ265-266-140845-
/O.NEW.KMOB.CF.S.0001.190414T0032Z-190414T0800Z/
/O.CON.KMOB.SU.Y.0003.000000T0000Z-190415T1000Z/
/O.CON.KMOB.RP.S.0016.000000T0000Z-190415T1000Z/
Mobile Coastal-Baldwin Coastal-
732 PM CDT Sat Apr 13 2019

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 5 AM CDT MONDAY...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE SUNDAY
NIGHT...

* Waves and Surf...Surf height building up to 5 to 8 feet this 
  afternoon through Sunday. High risk of rip currents continues 
  through Sunday night. 

* TIMING...Through Sunday night.

* WHERE...The beaches of Alabama and the Northwest Florida 
  Panhandle. 

* IMPACTS...Frequent life-threatening rip currents are expected. 
  The surf is dangerous for all levels of swimmers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area, producing localized beach erosion and
dangerous swimming conditions.

There is a high risk of rip currents. Rip currents are life-
threatening to anyone entering the surf. Swim near a lifeguard.
If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. If unable to escape,
face the shore and call or wave for help. If tired, float or
tread water until out of the rip current.

&&

$$

FLZ202-204-206-140845-
/O.CON.KMOB.SU.Y.0003.000000T0000Z-190415T1000Z/
/O.CON.KMOB.RP.S.0016.000000T0000Z-190415T1000Z/
Escambia Coastal-Santa Rosa Coastal-Okaloosa Coastal-
732 PM CDT Sat Apr 13 2019

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 5 AM CDT MONDAY...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE SUNDAY
NIGHT...

* WAVES AND SURF...Surf height building up to 5 to 8 feet this 
  afternoon through Sunday. High risk of rip currents continues 
  through Sunday night. 

* TIMING...Through Sunday night.

* WHERE...The beaches of Alabama and the Northwest Florida 
  Panhandle. 

* IMPACTS...Frequent life-threatening rip currents are expected. 
  The surf is dangerous for all levels of swimmers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area, producing localized beach erosion and
dangerous swimming conditions.

There is a high risk of rip currents. Rip currents are life-
threatening to anyone entering the surf. Swim near a lifeguard.
If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. If unable to escape,
face the shore and call or wave for help. If tired, float or
tread water until out of the rip current.

&&

$$

ALZ263-264-140800-
/O.NEW.KMOB.CF.S.0001.190414T0032Z-190414T0800Z/
Mobile Central-Baldwin Central-
732 PM CDT Sat Apr 13 2019

...MINOR COASTAL FLOODING THIS EVENING AT ISOLATED LOCATIONS ALONG
NORTHERN MOBILE BAY...

* COASTAL FLOODING...We are currently at time of astronomical high
  tide across northern Mobile Bay, and combined with the strong 
  south to southeasterly wind flow, tides are running about 1.8 
  feet above predicted levels. 

* TIMING...7 PM Saturday through 3 AM Sunday

* IMPACTS...Some minor water splash-over along the eastbound lanes
  of the Causeway, particualary around the entrance ramp to I-10,
  can be expected for the next several hours until astronomical
  tides fall.
  

$$
1 follow-up statement
697 
WHUS44 KMOB 140817
CFWMOB

Coastal Hazard Message
National Weather Service Mobile AL
317 AM CDT Sun Apr 14 2019

ALZ265-266-141630-
/O.EXP.KMOB.CF.S.0001.000000T0000Z-190414T0800Z/
/O.CON.KMOB.SU.Y.0003.000000T0000Z-190415T1000Z/
/O.CON.KMOB.RP.S.0016.000000T0000Z-190415T1000Z/
Mobile Coastal-Baldwin Coastal-
317 AM CDT Sun Apr 14 2019

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 5 AM CDT MONDAY...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE TONIGHT...

* Waves and Surf...Surf height building up to 5 to 8 feet through
  today. High risk of rip currents continues through tonight.

* TIMING...Through tonight.

* WHERE...The beaches of Alabama and the Northwest Florida 
  Panhandle. 

* IMPACTS...Frequent life-threatening rip currents are expected.
  The surf is dangerous for all levels of swimmers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area, producing localized beach erosion and
dangerous swimming conditions.

There is a high risk of rip currents.  Rip currents are life-
threatening to anyone entering the surf.  Swim near a lifeguard. 
If caught in a rip current remain calm.  Don't fight the current.
Swim in a direction following the shoreline.  If unable to
escape, face the shore and call or wave for help.  If tired,
float or tread water until out of the rip current.

&&

$$

ALZ263-264-140930-
/O.EXP.KMOB.CF.S.0001.000000T0000Z-190414T0800Z/
Mobile Central-Baldwin Central-
317 AM CDT Sun Apr 14 2019

...THE COASTAL FLOOD STATEMENT FOR MINOR COASTAL FLOODING AT ISOLATED
LOCATIONS NORTHERN MOBILE BAY IS NO LONGER IN EFFECT...

Astronomical tide levels will continue to fall through around
daybreak. Minor flooding along the eastbound lanes of the Causeway
should continue to subside. The afternoon high tide cycle should
not present any additional flooding issues as the strong winds are
expected to have shifted from south to more westerly. 

$$

FLZ202-204-206-141630-
/O.CON.KMOB.SU.Y.0003.000000T0000Z-190415T1000Z/
/O.CON.KMOB.RP.S.0016.000000T0000Z-190415T1000Z/
Escambia Coastal-Santa Rosa Coastal-Okaloosa Coastal-
317 AM CDT Sun Apr 14 2019

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 5 AM CDT MONDAY...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE TONIGHT...

* WAVES AND SURF...Surf height building up to 5 to 8 feet through
  today. High risk of rip currents continues through tonight.
  

* TIMING...Through tonight.

* WHERE...The beaches of Alabama and the Northwest Florida 
  Panhandle. 

* IMPACTS...Frequent life-threatening rip currents are expected. 
  The surf is dangerous for all levels of swimmers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area, producing localized beach erosion and
dangerous swimming conditions.

There is a high risk of rip currents. Rip currents are life-
threatening to anyone entering the surf. Swim near a lifeguard.
If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. If unable to escape,
face the shore and call or wave for help. If tired, float or
tread water until out of the rip current.

&&

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this coastal flood statement went out at Apr 13, 7:00 PM CDT, 32 minutes earlier.

Area forecast discussion, Apr 13, 7:00 PM CDT, 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
700 PM CDT Sat Apr 13 2019

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
00Z issuance...IFR to MVFR conditions expected through much of the
overnight until a squall line clears things out Sunday morning.
Winds will be gusting to around 30 knots at times both ahead of
and behind the line of thunderstorms. /13

&&

.PREV DISCUSSION... /issued 357 PM CDT Sat Apr 13 2019/

NEAR TERM /This Afternoon Through Sunday/...Severe thunderstorms
are still likely late tonight through mid morning Sun for all
locations in the forecast area. The greatest risk area or Enhanced
continues to be generally along and west of the I-65 corridor
stretching south to just north of Mobile then west which includes
all locations in inland southeast MS. Further east and south, a
Slight risk also continues. Latest timing remains about the same
with a large area of strong to severe thunderstorms moving into
all areas of inland Southeast MS stretching east into Clarke and
Washington counties in AL between 10 PM and 4 AM CDT tonight, east
of a line generally from Butler to Mobile in AL between 3 AM and
7 AM, then east of a line stretching from Camden to Gulf Shores in
AL which includes all locations in NWFL from 5 AM and 10 AM CDT.
Likely threats continue to be damaging winds, tornadoes and large
hail. No changes to the risk areas have been made since midday.

The deep upper trof/closed low over the Plains states and TX early
today will continue to shift east reaching the TX/LA border by 06z
tonight then lifting out to the northeast covering much of the MS
River valley through midday Sun. Ahead of this main upper system
very strong forcing aloft combined with very high levels of surface
based instability and vertical shear in the boundary layer this
evening and overnight will help initiate this round of strong to
severe thunderstorms that are expected to move across region
overnight and early Sun. General movement of thunderstorms will be
to the north and northeast at 40 to 50 mph tonight and early Sun.
Although periods of very heavy rain are expected with this pattern
due to the good forward progression to the east with the main upper
system, the threat for flooding remains low. As always some minor
nuisance flooding will still be possible generally in areas with
poor drainage, especially in the cities of Mobile and Pensacola.

For the remainder of this afternoon and this evening, a Wind
Advisory remains in effect now covering all locations in the
forecast area. Frequent wind gusts from 30 to 40 knots have been
reported and will likely continue through this evening.

Temperatures will continue to be mostly above seasonal norms through
Sun afternoon with lows tonight ranging from the middle 60s to lower
70s followed by highs ranging from the upper 60s to lower 70s
generally over the western half of the forecast area, and the middle
70s to lower 80s to the east. 32/ee

SHORT TERM /Sunday night Through Tuesday night/...The upper
system along the Mississippi River weakens as it moves east
Sunday night into Monday, with a following upper ridge shifting
east from over the Plains to over the eastern Conus. A surface
front associated with the exiting upper system moves east of the
forecast area Sunday night, with a significantly cooler and drier
airmass moving over the area. As the upper ridge shifts east,
associated surface high pressure shifts quickly east with,
ultimately moving over and east of the area Monday night into
Tuesday. Onshore flow returns and organizes Tuesday into Tuesday
night, bringing Gulf moisture back to the region. Temperatures for
the period start well below seasonal norms Sunday night (lows
generally in the 40s), then increase to a bit above seasonal
through the period due to increasing upper subsidence and low
level moisture levels. Highs ranging from the upper 70s close to
the coast to mid 80s inland are expected Tuesday, lows in the 50s
expected Tuesday night. /16

LONG TERM /Wednesday Through Saturday/...An upper system that has
moved over the Southwestern Conus in the Short term moves east
over the Plains and Mississippi River Valley, with an associated
surface front crossing the forecast area Thursday into Thursday
night. Increasing southerly flow continues to bring Gulf moisture
over the region ahead of the front and ultimately rain and
thunderstorms beginning Wednesday night into Thursday ahead of the
cold front's passage across the forecast area Thursday into
Thursday night. There is concern for a chance of strong to severe
storms Thursday into Thursday night, with enough upper dynamics,
instability and wind shear to support severe development.
Inconsistency in the guidance with respect to timing and path of
the coming system make pinning down the details a bit too early.
Will continue to monitor over the coming days.
/16

MARINE...A strong southerly wind flow will continue over much of the
north central Gulf through tonight and early Sun before shifting
west then northwest in the wake of a cold front that moves across
the region late Sun and Sun night. Ahead of the front expect
numerous showers and thunderstorms developing late tonight and early
Sun. Most of the thunderstorms will be strong to severe possibly
resulting in damaging wind gusts, tornadoes and hail, generally
moving to the north and northeast at 35 to 45 knots. In the wake of
the front a strong northwest flow can be expected late Sun and Sun
night, diminishing quickly early Mon. Southerly winds will redevelop
by late Tue then build through Thu ahead of another strong upper
system approaching from the west. 32/ee

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until 1 AM CDT Sunday for ALZ051>060-261>266.

     High Rip Current Risk through late Sunday night for ALZ265-266.

     High Surf Advisory until 5 AM CDT Monday for ALZ265-266.

FL...Wind Advisory until 1 AM CDT Sunday for FLZ201>206.

     High Rip Current Risk through late Sunday night for FLZ202-204-
     206.

     High Surf Advisory until 5 AM CDT Monday for FLZ202-204-206.

MS...Wind Advisory until 1 AM CDT Sunday for MSZ067-075-076-078-079.

GM...Small Craft Advisory until 7 AM CDT Monday for GMZ630>636-650-
     655-670-675.

&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Apr 13, 4:48 AM CDT, 14 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
448 AM CDT Sat Apr 13 2019

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-141000-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
448 AM CDT Sat Apr 13 2019

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

Severe storms and locally heavy rainfall will be possible late
tonight west of a line from Evergreen, AL to Pensacola, FL. Any
severe storms that develop will produce damaging wind gusts, and
large hail and a tornadoes are possible as well.

A Wind Advisory is in effect for southeast Mississippi, portions
of southwest Alabama, Escambia county in south central Alabama,
the western Florida panhandle from 12:00 PM CDT until 1:00 AM CDT
Sunday.

A High Rip Current Risk is in effect for coastal portions of
Alabama and the western Florida panhandle.

A High Surf Advisory is in effect for coastal portions of Alabama
and the western Florida panhandle beginning 1:00 PM CDT.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Severe storms and locally heavy rainfall will be possible Sunday
morning mainly along and east of I-65. Any severe storms that
develop will produce damaging wind gusts, and large hail and a
tornadoes are possible as well.

Some strong to severe storms will be possible on Thursday.

.SPOTTER INFORMATION STATEMENT...

Please go to weather.gov/mob for additional information.

Activation of SkyWarn severe spotter networks may be required
through Friday.

GMZ630>636-650-655-670-675-141000-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
448 AM CDT Sat Apr 13 2019

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

A Small Craft Advisory is in effect for the Alabama and western
Florida waters out 60 nm including Mobile Bay, Mississippi Sound
and western Florida bay waters beginning at 10:00 AM CDT.

Severe storms are possible over the marine area late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Small Craft Advisory remains in effect for the Alabama and
western Florida waters out 60 nm including Mobile Bay, Mississippi
Sound and western Florida bay waters until 7:00 AM CDT Monday.

Severe storms are possible over the marine area Sunday morning.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 10:58 PM CDTSevere Thunderstorm WarningMOBChoctaw, Washington33 min
Apr 13, 11:05 PM CDTTornado WarningMOBChoctaw, Washington25 min
Apr 13, 11:47 PM CDTSpecial Weather StatementMOBChoctaw43 min
Apr 14, 12:16 AM CDTSevere Thunderstorm WarningMOBChoctaw44 min
Apr 14, 12:18 AM CDTSpecial Weather StatementMOBChoctaw57 min
Apr 14, 12:22 AM CDTTornado WarningMOBChoctaw53 min
Apr 14, 12:26 AM CDTSevere Thunderstorm WarningMOBChoctaw49 min
Apr 14, 1:14 AM CDTSevere Thunderstorm WarningMOBChoctaw46 min
Apr 14, 2:25 AM CDTSpecial Weather StatementMOBMobile, Washington50 min
Apr 14, 3:06 AM CDTSevere Thunderstorm WarningMOBChoctaw39 min
Apr 14, 3:25 AM CDTTornado WarningMOBMobile35 min
Apr 14, 3:26 AM CDTSpecial Marine WarningMOB94 min
Apr 14, 3:40 AM CDTAreal Flood AdvisoryMOBClarke, Mobile, Washington3 hr
Apr 14, 3:47 AM CDTTornado WarningMOBBaldwin, Mobile28 min
Apr 14, 4:10 AM CDTAreal Flood AdvisoryMOBBaldwin, Clarke, Monroe3 hr
Apr 14, 4:27 AM CDTSpecial Marine WarningMOB93 min
Apr 14, 4:48 AM CDTSevere Thunderstorm WarningMOBButler, Conecuh, Crenshaw42 min
Apr 14, 4:54 AM CDTSpecial Marine WarningMOB96 min
Apr 14, 5:01 AM CDTAreal Flood AdvisoryMOBBaldwin, Escambia3 hr
Apr 14, 5:16 AM CDTSevere Thunderstorm WarningMOBButler, Conecuh, Escambia44 min
Apr 14, 5:24 AM CDTAreal Flood AdvisoryMOBButler, Conecuh, Escambia, Monroe3 hr
Apr 14, 5:26 AM CDTSevere Thunderstorm WarningMOBButler, Crenshaw49 min
Apr 14, 5:37 AM CDTSevere Thunderstorm WarningMOBCovington53 min
Apr 14, 5:50 AM CDTSpecial Marine WarningMOB85 min
Apr 14, 6:11 AM CDTSevere Thunderstorm WarningMOBButler, Crenshaw49 min
Apr 14, 6:24 AM CDTSevere Thunderstorm WarningMOBCovington36 min
Apr 14, 6:25 AM CDTAreal Flood AdvisoryMOBButler, Conecuh, Covington, Crenshaw, Escambia3 hr
Apr 14, 6:43 AM CDTTornado WarningMOBCrenshaw17 min
Apr 14, 7:11 AM CDTSpecial Marine WarningMOB94 min
Apr 14, 7:25 AM CDTSpecial Weather StatementMOBCrenshaw35 min
Apr 14, 8:37 AM CDTSpecial Weather StatementMOBCovington23 min
Apr 14, 8:38 AM CDTSpecial Marine WarningMOB37 min
Apr 14, 8:49 AM CDTSpecial Marine WarningMOB34 min
Apr 14, 8:49 AM CDTSpecial Marine WarningMOB3 min

Nearby

Coastal Flood Statements in Alabama, 2019Every coastal flood statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.